Colorado, 2018

Winter Weather in Colorado, February 10, 2018

February 10, 2018 · NWS BOU · 2 events in 2 counties and zones

There was a brief period of moderate to heavy snowfall in the mountains with the passage of the storm system. Storm totals included: 10 inches at Deadman Hill and Long Draw Reservoir SNOTELS, 7 inches at Copper Mountain SNOTEL, with 6 inches at Hourglass Lake and Jones Pass SNOTELS.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

There was a brief period of moderate to heavy snowfall in the mountains with the passage of the storm system. Storm totals included: 10 inches at Deadman Hill and Long Draw Reservoir SNOTELS, 7 inches at Copper Mountain SNOTEL, with 6 inches at Hourglass Lake and Jones Pass SNOTELS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 10, 4:13 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 10, 4:13 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
413 AM MST Sat Feb 10 2018

.SHORT TERM...(Today and tonight)
Issued at 413 AM MST Sat Feb 10 2018

Cold air remains in place over the plains this morning. Low level
flow is trying to turn southeast a bit, and slightly drier air has
advected in from the east, so we have mainly flurries across the
area at this hour, with light orographic snow on the summit of
the Front Range. Today's snow band is taking shape along the
Colorado/Wyoming border with a little enhancement/broadening as
this shortwave develops a bit. This trend will continue as this
area drops southeast across our area through the day today. Snow
will increase over the mountains and areas north of Denver this
morning, with the main period of snow for Denver midday into the
afternoon, and lingering south of Denver into the evening. It
still looks like 1-3 inches for most of the area, likely the
lightest in the north and heavier in the south due to the
development of the wave and just a little upslope enhancement.
There will likely be some smaller scale banding making it more
complicated, but those bands should be moving. For the mountains,
some orographic enhancement, but the band will be the main issue.
This will likely be over the I-70 corridor with about the same
timing as Denver--late morning through the afternoon.

Subsidence and drier air aloft moves in this evening, and skies
should be clearing over the north by midnight and the whole area
by morning. Temperatures would plummet, except for the low level
southerlies on the plains that should already be developed, and
probably a tendency toward a westerly component as well as the
wave moves away. This should give most areas steady temperatures
after midnight, possibly even rising a little in drainage areas.
Some cold spots may need to be colder though, like the South
Platte River bottom, Limon, and the valleys near the Wyoming
border.

.LONG TERM...(Sunday through Friday)
Issued at 413 AM MST Sat Feb 10 2018

By Sunday morning the synoptic forcing will be south of our area,
and we'll also be on the wrong side of the jet streak (left
entrance). What about upslope and moisture? Very dry air will be
advected with the northwest flow such that after 5 AM all PoPs for
our area will be nil with seemingly everything working against
precipitation production. The flow at 700 mb backs from north to
west throughout the day, resulting in some modest warming across
the east slopes and adjacent plains, but at best just the low 40s
for the Denver metro area and east along the Palmer Divide where
southwest downslope warming should help temperatures recover there
in response to the surface high across the Southern Plains.
Elsewhere across the Plains temperatures will stay in the 30s with
the coolest readings from Greeley east along the Cheyenne Ridge
terrain gradient where the inversion will hold tight.

Early Monday the mid-level flow turns zonal as a trough moves
onshore the Pacific Northwest and digs south towards the Great
Basin. By midday enough moisture is advected ahead of the trough
that upslope flow across the west slopes of the Central and
Northern mountains looks like a good bet but accumulations look to
be light. Across the Plains yet another shallow arctic front
makes a run at Colorado and may become trapped against the Front
Range and I-25 urban corridor by a Denver Cyclone likely to
develop in the strong southeast flow further east across the
Plains. Temps would thus remain chilly across the I-25 corridor
but moderate further east across the Plains from south to north as
low-level warm advection pushes the arctic air northward. Temps
across the eastern Plains will not get out of the 30s. Will likely
stay in the upper 20s across a good part of the I-25 urban
corridor.

Tuesday the Western U.S. trough cuts off and is pushed southwest
into southern California by an omega block across the North
Pacific. This should allow for continued light orographic snowfall
across the west slopes of the central and lesser extent the
northern mountains. Chance PoPs are appropriate but not much
accumulation expected as the cut off low continues to move further
southwest away from Colorado late Tuesday. Temperatures warm some
across the Plains with the removal of a Denver Cyclone and partly
cloudy skies. Looking like 40s for most areas of the Plains and
continued dry with generally light winds.

Wednesday through Friday the cut off low remains off the coast of
southern California, and the Polar jet remains well north of us.
A decent sub- tropical jet will be overhead or just south of
Colorado during this time frame, downstream of the trough.
Ensemble model output have surprisingly decent agreement on the
jet position and general evolution of the offshore trough. Weak
disturbances in the northwest flow may graze the northern
mountains and bring a chance of light snow, but there is low
confidence in those scenarios. We will retain low PoPs for the
possibility of light west upslope snowfall throughout this period
as it's pretty much impossible to nail the timing of these weak
systems and attendant moisture content in these flow patterns 4+
days out. It's looking likely that the Plains will remain dry
through Friday because Colorado could be in the unenviable
position with the trough too far away to the southwest and the
polar jet too far north. 700 mb flow is west throughout this
period resulting in above normal temperatures from east of the
Continental Divide across the Plains Wednesday and Thursday with
highs in the 50s to near 60. On Friday a cold front may knock
temps down 10-15 degrees but still in the mid to upper 40s other
than the northeast Plains where the cold air is deeper. Only
discernible impacts to watch mid week could be strong winds from
the high mountains east to the adjacent Plains are a possibility
Wednesday night into Thursday morning with hints of a good stable
layer beneath a 100 kt jet with 50-60 kt flow at mountain tops.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 413 AM MST Sat Feb 10 2018

LIFR conditions will prevail through the day in the Denver area
with light snow, possibly increasing for a few hours this
afternoon. Conditions will improve as the snow ends between 03z
and 07z, with clearing and VFR conditions expected between 07z and
10z. Snow accumulations of 2 to 3 inches are expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for COZ033-
034.

&&

SHORT TERM...Gimmestad
LONG TERM...Schlatter
AVIATION...Gimmestad
Hazardous weather outlook, Feb 9, 11:06 AM MST, 18 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MST Fri Feb 9 2018

COZ030>051-100615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MST Fri Feb 9 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be areas of fog and flurries over the plains today
with much colder temperatures. Today, intermittent light snow
showers over the higher mountains, with west winds continuing to
gust to 40 mph over the high mountains and the higher Front Range
foothills.

Snow will become more widespread over the mountains tonight, with
freezing drizzle and snow developing on the plains. Accumulations
will be light, but slippery roads may develop in many areas
overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snowfall will continue on Saturday across much of the forecast
area. The heavier snowfall is expected in higher mountain areas
generally south of Interstate 70, and over portions of the
Palmer Divide. Total snow accumulations by Saturday night will
range from a trace to 3 inches on the plains, 2 to 5 inches in
the Front Range foothills and Palmer Divide, and up to 10 inches
in the high country. Snowfall should end in all areas by Sunday
morning.

There will be another chance for snow late Monday into Tuesday,
mainly for the high country, with yet another opportunity for
mountain snowfall Thursday and early Friday.

.SPOTTER INFORMATION STATEMENT...

Reports of snowfall or strong winds will be appreciated.

Sullivan/Baker

In the hours before

Local storm report, Feb 10, 1:36 AM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
136 AM MST SAT FEB 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     SNOW             PEETZ                   40.96N 103.11W
02/09/2018  M1.3 INCH        LOGAN              CO   AMATEUR RADIO

0745 PM     SNOW             2 E ALLENSPARK          40.20N 105.48W
02/09/2018  M1.0 INCH        BOULDER            CO   TRAINED SPOTTER

0810 PM     SNOW             2 N BOULDER             40.06N 105.25W
02/09/2018  M1.5 INCH        BOULDER            CO   PUBLIC

0955 PM     SNOW             3 SSW BOULDER           39.99N 105.27W
02/09/2018  M1.6 INCH        BOULDER            CO   NWS EMPLOYEE

            DAVID SKAGGS RESEARCH CENTER NOAA

1215 AM     SNOW             3 W JAMESTOWN           40.11N 105.44W
02/10/2018  M3.3 INCH        BOULDER            CO   TRAINED SPOTTER

&&

SCHLATTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 10, 5:30 AM MST to 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 10, 5:30 AM MST to 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739889, 739890.